Drugs

Cannabis Lollipop Can Be A Risk To People With Heart Ailment

A report published in the Canadian Journal of Cardiology detailed the case of a 70-year-old man from Canada who tried cannabis lollipop one night to ease his pain and aid his sleep. Soon after eating most of the cannabis lollipop, the man began experiencing chest pains. He started to have scary hallucinations and “felt like he was dying.”

The elderly patient was treated at St John Regional Hospital, and tests showed that he suffered from cardiac arrest. After treatment and the effects of the THC subsided, his hallucinations ended and his chest pains stopped. The patient has a history of heart ailment and had been taking heart medications before he consumed the lollipop.

Dr. Alexandra Saunders, chief resident at Dalhousie University Internal Medicine Program, discovered that the cannabis sweet contained 90 mg of tetrahydrocannabinol (THC), the chemical compound that is responsible for the psychological effects of the drug. The man ate three fourths of it, which is about 70 mg of THC, way above the maximum suggested daily dose of 20 mg of THC.

“The patient's cardiac event was likely triggered by unexpected strain on his body from anxiety and fearful hallucinations caused by the unusually large amount of THC he ingested,” Dr Saunders reported.

Dr. Neal Benowitz, chief of clinical pharmacology at the University of California, said in another editorial that even a moderate amount of THC “can produce significant toxicity” to a naïve user, especially an older one.

THC stimulates the sympathetic nervous system, causing an increase in heart rate and blood pressure, a rise in oxygen demand and a release of stress hormones that can constrict the coronary arteries. It can also be a cause of paranoia, panic, hallucinations and anxiety when consumed in high amount.

The absorption of THC in edibles like cannabis lollipops is “slow and erratic,” Dr. Benowitz explained. Therefore, it is harder to dose, and people who eat them can end up eating more before they can actually feel the effects.

Prior cases have been reported associating cannabis with abnormal heart rhythms, heart attacks and strokes. And there is little information provided to patients and healthcare professionals on the use of marijuana among elderly patients, particularly those with cardiovascular disease. Therefore, Dr. Benowitz stresses the importance of providing advice and care for these patients in order to ensure optimal health care.

Dr. Saunders, on the other hand, encouraged consumers to be aware of the THC content in any cannabis product. “[T]his case brings attention to the fact that just because something is legal, does not mean it is safe and does not mean it is something that should be taken by everyone. We do not want to demonize it, we just want our older patients with heart disease to have proper guidance,” she added.

Loading...